MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC SINGLE-SITE; CLIP APPLIER, MEDIUM-LARGE

INTUITIVE SURGICAL, INC SINGLE-SITE; CLIP APPLIER, MEDIUM-LARGE
Model Number 478053-04
Medical Device Problem Codes Difficult to Open or Close (2921); No Apparent Adverse Event (3189)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/09/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
A return material authorization (rma) has been issued and intuitive surgical, inc.(isi) has requested to have the medium-large clip applier instrument be returned for evaluation; however, the instrument has not yet been received as of the date of this report.Therefore, the root cause of the customer reported failure mode has not been determined.A follow-up mdr will be submitted if the product is returned and evaluated and/or if additional information is received.The probable root cause of difficulty applying a clip cannot be determined at this time.However, from available information the reported issue can be attributed to either a damaged grip cable or misaligned grips leading to a loss of functionality.This complaint is considered a reportable event due to the following conclusion: per the description of the complaint, the medium-large clip applier instrument may have incurred a failure mode that is known to impact clip application effectiveness.Deficiencies in clip application may lead to inadequate hemostasis.While there was no harm or injury to the patient, the reported failure mode could likely cause or contribute to an adverse event if it were to recur.
 
Event or Problem Description
It was reported that during a da vinci-assisted cholecystectomy surgical procedure, the medium-large clip applier instrument failed to apply the clips.A backup instrument of same kind was used to continue the procedure.There was no report of fragment(s) falling inside the patient.The procedure was completed with no report of patient injury.Intuitive surgical, inc.(isi) followed up with the initial reporter and obtained the following additional information: the instrument was inspected prior to use with no abnormality.During the procedure, the surgeon could not apply the medium-large hem-o-lok clip on the patient persistently.The issue occurred on the 2nd application when the surgeon attempted to use the instrument to clamp on a vessel or tissue bundle.The vessel was less than 10 mm in diameter.The customer confirmed that no fragment fell inside of the patient.There was no patient injury/harm.The issue was not related to unexpected motion of clip applier or not moving when surgeon commanded movement.Photographic images of the device(s) or a video recording of the procedure were not available for isi review.
 
Event or Problem Description
Refer to h10/h11 for follow-up information.
 
Additional Manufacturer Narrative
Based on the claim against the product by the customer noting clipping issue, an investigation was completed to determine the cause of this reported event.Intuitive surgical, inc.(isi) received a da vinci product to perform failure analysis.The medium-large clip applier instrument was analyzed, and it failed the clip test due to misapplication of the clip.Failure analysis investigations replicated and confirmed the customer reported complaint "hemolok clipping not available.¿ failure analysis found the primary failure of failed clip test to be related to the customer reported complaint.Visual inspection did not reveal any damage to the grips.The instrument passes engagement and able to retain clip through engagement but cannot apply the clip.Common causes of loss of functionality to apply a clip is attributed to either a damaged grip cable or misaligned grips.The complaint regarding clipping issue was confirmed by failure analysis, which indicates that the device did contribute to the customer reported issue.

Brand Name
SINGLE-SITE
Common Device Name
CLIP APPLIER, MEDIUM-LARGE
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 
4085232100
MDR Report Key16287297
Report Number2955842-2023-10416
Device Sequence Number4942706
Product Code NAY
UDI-Device Identifier00886874113585
UDI-Public(01)00886874113585(10)N10211101
Combination Product (Y/N)N
Initial Reporter CountryKS
PMA/510(K) Number
K152448
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional
Initial Reporter Occupation Nurse
Remedial Action Other
Type of Report Initial,Followup
Report Date (Section B) 01/09/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number478053-04
Device Catalogue Number478053
Device Lot NumberN10211101 0008
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 01/09/2023
Supplement Date Received by Manufacturer02/27/2023
Initial Report FDA Received Date02/02/2023
Supplement Report FDA Received Date03/28/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/28/2021
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES.
Patient SexUnknown